Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 248, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 17, 2004, 7:54 PM EDT for Stafford County, Virginia. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 17, 2004, 7:54 PM EDT (23:54 UTC)
- Expired
- Sep 17, 2004, 8:45 PM EDT
- In force
- 51 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
County Stafford County, VA
The radar
The Sterling radar (KLWX), 62 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 17, 1:15 PM EDT | Tornado Watch | SPC | 7 hr |
| Sep 17, 6:50 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.9 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 105 J/kg
- Mixed-layer CIN
- -89 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 17, 4:06 PM EDT, 3 hours 48 minutes earlier.
Area forecast discussion, Sep 17, 4:06 PM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 406 PM EDT FRI SEP 17 2004 HONESTLY THIS HAS BEEN AN XTRMLY REACTIONARY SHIFT - HV SPENT MOST OF DAY ISSUING PRODUCTS/GIVING BRIEFINGS/DOING INTERVIEWS. HVG BEEN ON FOR THE PAST SVRL DAYS I HV AN UNDERSTANDING OF THE SYNOPTICS BEHIND WHAT IS HAPPENING ATTM. XPCT WELL BE ISSUING MR TORS DURG THE NEXT SVRL HRS. ALTHO WE HV NOT RCVD MUCH RAFL SO FAR STILL BLV THAT IN TRPCL ENVIRONMENT LARGE AMTS OF RA COULD FALL IN SHORT AMT OF TIME. WE HV DROPPED THE PSBL TOTALS TO 3-5. IT LOOKS LK PCPN THREAT SHOULD BEGIN TO WANE IN THE NW SXN OF CWA DURG SAT AFTN...BCMG BRZY AS WIND TURNS NRLY. WOODY && .LONG TERM (SAT NIGHT-FRI) THERE WILL BE A TASTE OF FALL IN THE AIR EARLY NEXT WEEK AS CANADIAN HIGH BUILDS IN. OVERNIGHT TEMPS EARLY NEXT WEEK WILL DROP INTO THE 40S IN SOME SPOTS OUT WEST WITH 50S MORE COMMON EAST. SKIES EXPECTED TO CLEAR RAPIDLY SAT NIGHT AS MUCH DRIER AIR ADVECTS IN GUSTY NRLY WINDS. DONT HAVE ANY MENTION OF PRECIP IN THE EXTENDED. WILL ONLY HAVE TO DEAL WITH ANY RIVER FLOODING THAT MAY BE ONGOING. ROSA && .LWX WATCHES/WARNINGS/ADVISORIES... DC...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONE DCZ001. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONE DCC001. MD...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES MDZ002>007... MDZ009>011...MDZ013>014...MDZ016>018. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC003...MDC009... MDC017...MDC031...MDC033...MDC037. TORNADO WATCH UNTIL 800 PM EDT FRIDAY FOR ZONES MDC005...MDC013... MDC021...MDC025...MDC027...MDC043. VA...TORNADO WARNING UNTIL 415 PM EDT FRIDAY FOR ZONES VAC113... VAC157. FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES VAZ021...VAZ025>031...VAZ036>042...VAZ050>057. WV...FLOOD WATCH UNTIL 800 PM EDT SATURDAY FOR ZONES WVZ048>055. &&
Hazardous weather outlook, Sep 17, 11:29 AM EDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1129 AM EDT FRI SEP 17 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-180800- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA- MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA- NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV- PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA- RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD- SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- 1129 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA AND WASHINGTON DC. .DAY ONE... A FLOOD WATCH IS IN EFFECT FOR NORTHERN VIRGINIA...MARYLAND...THE PANHANDLE OF WEST VIRGINIA...AND THE DISTRICT OF COLUMBIA. RAINFALL ASSOCIATED WITH THE REMNANTS OF IVAN WILL MOVE INTO THE AREA THROUGH SATURDAY. TOTAL RAINFALL AMOUNTS OF 3 TO 5 INCHES WILL BE POSSIBLE. THIS COULD LEAD TO THE FLOODING OF LOW LYING AREAS...SMALL STREAMS AND CREEKS. .DAYS TWO THROUGH SEVEN... THE FLOOD WATCH WILL REMAIN IN EFFECT THROUGH SATURDAY. AS THE RAIN CONTINUES...SIGNIFICANT RISES ON THE POTOMAC RIVER WILL BE POSSIBLE...WITH SEVERAL LOCATIONS EXCEEDING FLOOD STAGE ON SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Local storm report, Sep 17, 6:47 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
647 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0642 PM TORNADO DICKERSON 39.22N 77.42W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
EDWARDS FERRY ROAD AREA DAMAGE REPORTED.
&&
STRONGLocal storm report, Sep 17, 6:54 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
654 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0621 PM FLASH FLOOD CROZET 38.07N 78.70W
09/17/2004 ALBEMARLE VA EMERGENCY MNGR
OLD GARTH ROAD FLOODED OUT.
0640 PM TORNADO 1 W POOLESVILLE 39.14N 77.43W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS STRUCTURES DAMAGED.
&&
STRONGLocal storm report, Sep 17, 6:56 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
656 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO STAFFORD 38.42N 77.40W
09/17/2004 STAFFORD VA LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
&&
STRONGLocal storm report, Sep 17, 7:07 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
707 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0630 PM TORNADO 3 E BERKELEY SPGS 39.63N 78.17W
09/17/2004 MORGAN WV TRAINED SPOTTER
TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
COUNTY. UNGER AND SLEEPY CREEK.
&&
STRONGLocal storm report, Sep 17, 7:18 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
718 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0638 PM TORNADO FAIRVIEW BEACH 38.33N 77.25W
09/17/2004 KING GEORGE VA TRAINED SPOTTER
ROUTE 218. TORNADO TOUCHDOWN.
&&
STRONGLocal storm report, Sep 17, 7:53 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
753 PM EDT FRI SEP 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0352 PM TORNADO CULPEPER 38.47N 78.00W
09/17/2004 CULPEPER VA AMATEUR RADIO
SIGHTED
0420 PM TORNADO FRONT ROYAL 38.92N 78.18W
09/17/2004 WARREN VA COUNTY OFFICIAL
IN THE AREA. DEBRIS IN ROAD. FUNNEL SIGHTED
0425 PM TORNADO WARRENTON 38.72N 77.80W
09/17/2004 FAUQUIER VA AMATEUR RADIO
TORNADO REPORTED ON GROUND IN WARRENTON.
0427 PM TORNADO WARRENTON 39.72N 77.78W
09/17/2004 FRANKLIN MD COUNTY OFFICIAL
IN THE AREA. HOUSE COLLAPSED. TORNADO ON GROUND.
0429 PM TORNADO 1 NE MASSAPONAX 38.20N 77.50W
09/17/2004 SPOTSYLVANIA VA EMERGENCY MNGR
TORNADO REPORTED ON GROUND IN NEWCREST AREA.
0432 PM TORNADO WINCHESTER 39.17N 78.18W
09/17/2004 CITY OF WINCHESTER VA AMATEUR RADIO
BUILDINGS COLLAPSED NEAR AIRPORT
0438 PM TORNADO FREDERICKSBURG 40.46N 76.43W
09/17/2004 LEBANON PA UNKNOWN
SIGHTED AT DIXON ST. AND RIVER
0442 PM TORNADO STONES CORNER 38.33N 77.39W
09/17/2004 STAFFORD VA EMERGENCY MNGR
TORNADO ON GROUND CHAPEL GREEN ROAD AND PERRYWINKLE LANE.
0510 PM TORNADO STAFFORD 38.42N 77.40W
09/17/2004 STAFFORD VA LAW ENFORCEMENT
LARGE TORNADO SIGHTED ON GROUND NEAR I-95 AND EXIT 140
PARKRIDGE SECTION
0529 PM TORNADO WOODBRIDGE 38.64N 77.26W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
TORNADO REPORTED ON GROUND TRAVELLING NORTH-NORTHWEST.
HOADLEY ROAD AND ROUTE 234.
0535 PM TORNADO RHOADESVILLE 38.27N 77.93W
09/17/2004 ORANGE VA AMATEUR RADIO
AROUND ROUTE 20 AND 621. 1 SHED DESTROYED. HORSE TRAILER.
2 SILOS. TREE THROUGH HOUSE.
0535 PM TORNADO HUGHESVILLE 39.10N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
TORNADO ON GROUND NEAR HARMONY CHURCH ROAD.
0540 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
0544 PM TORNADO 2 S MANASSAS 38.72N 77.49W
09/17/2004 PRINCE WILLIAM VA AMATEUR RADIO
0546 PM TORNADO MIDDLETOWN 39.03N 78.28W
09/17/2004 FREDERICK VA EMERGENCY MNGR
WAYSTATION WAS HIT.
0552 PM TORNADO HAMILTON 39.13N 77.66W
09/17/2004 LOUDOUN VA EMERGENCY MNGR
DAMAGE IN HAMILTON AND PURCELLVILLE.
0555 PM TORNADO CENTREVILLE 38.85N 77.44W
09/17/2004 FAIRFAX VA EMERGENCY MNGR
1-66 AND ROUTE 28.
0556 PM TORNADO UNIONVILLE 38.26N 77.97W
09/17/2004 ORANGE VA AMATEUR RADIO
HUNDEREDS OF TREES DOWN. STRUCTURE DAMAGE.
0603 PM TORNADO LAHORE 38.20N 77.97W
09/17/2004 ORANGE VA AMATEUR RADIO
522 TREES DOWN.
0612 PM TORNADO DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004 LOUDOUN VA NWS EMPLOYEE
ON GROUND.
0612 PM TORNADO DULLES INTERNATIONAL AI 38.94N 77.46W
09/17/2004 LOUDOUN VA NWS EMPLOYEE
ON GROUND.
0621 PM FLASH FLOOD CROZET 38.07N 78.70W
09/17/2004 ALBEMARLE VA EMERGENCY MNGR
OLD GARTH ROAD FLOODED OUT.
0625 PM TORNADO BRUNSWICK 39.32N 77.62W
09/17/2004 FREDERICK MD AMATEUR RADIO
ROOFS OFF. MAJOR TREE DAMAGE.
0630 PM TORNADO 3 E BERKELEY SPGS 39.63N 78.17W
09/17/2004 MORGAN WV TRAINED SPOTTER
TREES DOWN AND STRUCTURES DAMAGED ALONG EASTERN EDGE OF
COUNTY. UNGER AND SLEEPY CREEK.
0638 PM TORNADO FAIRVIEW BEACH 38.33N 77.25W
09/17/2004 KING GEORGE VA TRAINED SPOTTER
ROUTE 218. TORNADO TOUCHDOWN.
0640 PM TORNADO 1 W POOLESVILLE 39.14N 77.43W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
NUMEROUS STRUCTURES DAMAGED.
0642 PM TORNADO DICKERSON 39.22N 77.42W
09/17/2004 MONTGOMERY MD EMERGENCY MNGR
EDWARDS FERRY ROAD AREA DAMAGE REPORTED.
&&
THIS IS A SUMMARY OF REPORTS RECEIVED SO FAR THIS EVENING.
STRONGThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 17, 2:46 PM EDT | Tornado Warning | LWX | Nelson | 44 min |
| Sep 17, 2:59 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 61 min |
| Sep 17, 3:07 PM EDT | Tornado Warning | LWX | Spotsylvania, City of Fredericksburg | 53 min |
| Sep 17, 3:12 PM EDT | Tornado Warning | LWX | Madison, Rappahannock | 63 min |
| Sep 17, 3:19 PM EDT | Tornado Warning | LWX | Orange | 41 min |
| Sep 17, 3:32 PM EDT | Tornado Warning | LWX | Culpeper | 28 min |
| Sep 17, 3:42 PM EDT | Flash Flood Warning | LWX | Albemarle, City of Charlottesville | 3 hr |
| Sep 17, 3:44 PM EDT | Tornado Warning | LWX | Warren | 46 min |
| Sep 17, 3:50 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 40 min |
| Sep 17, 3:55 PM EDT | Tornado Warning | LWX | Fauquier | 65 min |
| Sep 17, 3:59 PM EDT | Tornado Warning | LWX | Greene | 46 min |
| Sep 17, 4:06 PM EDT | Tornado Warning | LWX | Madison | 54 min |
| Sep 17, 4:20 PM EDT | Tornado Warning | LWX | Spotsylvania, Stafford, City of Fredericksburg | 55 min |
| Sep 17, 4:31 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 59 min |
| Sep 17, 4:36 PM EDT | Tornado Warning | LWX | Page | 39 min |
| Sep 17, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle, City of Charlottesville | 51 min |
| Sep 17, 4:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 61 min |
| Sep 17, 4:58 PM EDT | Tornado Warning | LWX | Fauquier, Loudoun | 62 min |
| Sep 17, 5:09 PM EDT | Tornado Warning | LWX | Stafford | 36 min |
| Sep 17, 5:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene | 49 min |
| Sep 17, 5:14 PM EDT | Tornado Warning | LWX | Orange | 31 min |
| Sep 17, 5:15 PM EDT | Tornado Warning | LWX | Greene | 30 min |
| Sep 17, 5:23 PM EDT | Severe Thunderstorm Warning | LWX | Madison | 52 min |
| Sep 17, 5:26 PM EDT | Severe Thunderstorm Warning | LWX | Page | 64 min |
| Sep 17, 5:30 PM EDT | Tornado Warning | LWX | Frederick, City of Winchester | 45 min |
| Sep 17, 5:32 PM EDT | Tornado Warning | LWX | Culpeper | 43 min |
| Sep 17, 5:38 PM EDT | Tornado Warning | LWX | Fairfax, City of Fairfax | 52 min |
| Sep 17, 5:44 PM EDT | Tornado Warning | LWX | Prince William, City of Manassas, City of Manassas Park | 16 min |
| Sep 17, 5:49 PM EDT | Flash Flood Warning | LWX | Madison | 3 hr |
| Sep 17, 5:55 PM EDT | Tornado Warning | LWX | Loudoun | 65 min |
| Sep 17, 6:05 PM EDT | Tornado Warning | LWX | Fauquier | 55 min |
| Sep 17, 6:16 PM EDT | Tornado Warning | LWX | Frederick | 29 min |
| Sep 17, 6:19 PM EDT | Tornado Warning | LWX | King George | 56 min |
| Sep 17, 6:22 PM EDT | Special Marine Warning | LWX | 113 min | |
| Sep 17, 6:36 PM EDT | Flash Flood Warning | LWX | Frederick, City of Winchester | 3 hr |
| Sep 17, 7:00 PM EDT | Tornado Warning | LWX | Clarke | 60 min |
| Sep 17, 7:09 PM EDT | Tornado Warning | LWX | Culpeper | 66 min |
| Sep 17, 7:11 PM EDT | Tornado Warning | LWX | Fairfax, Prince William, City of Fairfax, City of Falls Church | 64 min |
| Sep 17, 7:21 PM EDT | Flash Flood Warning | LWX | Clarke, Culpeper, Fauquier, Orange, Rappahannock, Warren | 3 hr |
| Sep 17, 5:57 PM EDT | Tornado Warning | LWX | Frederick | 63 min |
| Sep 17, 6:01 PM EDT | Tornado Warning | LWX | Washington | 59 min |
| Sep 17, 6:17 PM EDT | Tornado Warning | LWX | Montgomery | 43 min |
| Sep 17, 6:36 PM EDT | Tornado Warning | LWX | Charles | 54 min |
| Sep 17, 6:46 PM EDT | Tornado Warning | LWX | Frederick | 59 min |
| Sep 17, 7:03 PM EDT | Flash Flood Warning | LWX | Allegany, Washington | 3 hr |
| Sep 17, 7:27 PM EDT | Tornado Warning | LWX | Charles | 63 min |
| Sep 17, 7:42 PM EDT | Tornado Warning | LWX | Frederick, Washington | 33 min |
| Sep 17, 7:51 PM EDT | Tornado Warning | LWX | Prince George's | 54 min |
| Sep 17, 4:54 PM EDT | Severe Thunderstorm Warning | LWX | Morgan | 51 min |
| Sep 17, 5:04 PM EDT | Severe Thunderstorm Warning | LWX | Berkeley | 41 min |
| Sep 17, 5:19 PM EDT | Tornado Warning | LWX | Berkeley | 41 min |
| Sep 17, 6:06 PM EDT | Tornado Warning | LWX | Berkeley, Morgan | 54 min |
| Sep 17, 7:47 PM EDT | Tornado Warning | LWX | Berkeley | 43 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.